Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 65, NWS Goodland, KS

June 2, 2004Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 2, 2004, 8:34 AM CDT for Wichita County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2004, 8:34 AM CDT (13:34 UTC)
Expired
Jun 2, 2004, 9:15 AM CDT
In force
41 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Wichita County, KS

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 1.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

961 
WUUS53 KGLD 021334
SVRGLD
KSC203-021415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
834 AM CDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WICHITA COUNTY IN WEST CENTRAL KANSAS

* UNTIL 915 AM CDT

* AT 833 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EXTREME NORTH CENTRAL WICHITA COUNTY...OR
  ABOUT 13 MILES NORTH OF LEOTI...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN WICHITA COUNTY AROUND 850 AM CDT...
  RURAL NORTHEASTERN WICHITA COUNTY AROUND 900 AM CDT...

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3871 10141 3870 10154 3852 10139 3861 10107

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:35 AM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jun 2, 3:35 AM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED 1ST PERIOD
NATIONAL WEATHER SERVICE GOODLAND KS
235 AM MDT WED JUN 2 2004

.DISCUSSION...FORECAST CONCERNS ARE TEMPERATURES AND HOW WARM OR
HOT IT GETS THE NEXT FEW DAYS AND THE THREAT FOR SEVERE THUNDERSTORMS
LATE THURSDAY AFTERNOON AND EARLY EVENING AS WELL AS FRIDAY AFTERNOON
AND EVENING.

TODAY/TONIGHT...SLIGHTLY COOLER AIR BACKS INTO THE AREA TODAY AS
HIGH PRESSURE SLIDES IN FROM THE NORTH. WITH EAST TO POSSIBLY
SOUTHEAST WINDS TODAY EXPECT TEMPERATURES ABOUT 3 TO 4 DEGREES
COOLER THAN YESTERDAY...OR HIGHS IN THE MID 70S WEST TO LOWER 80S
EAST. WINDS WILL CONTINUE TO VEER TO A SOUTHERLY DIRECTION TONIGHT
BRINGING LOW LEVEL MOISTURE BACK INTO THE AREA AND MILDER MINS AS
WELL. LATEST 2M AND MOS GUIDANCE HAS BROUGHT MINS UP ONLY A FEW
DEGREES WITH LOW TO MID 50S COMMON. WINDS WILL BECOME A BIT GUSTY
TODAY AS MOISTURE IS TRANSPORTED TOWARD THE FRONT RANGE. ISOLATED
THUNDERSTORMS ARE DEVELOPING WITHIN A NARROW 700-300 MOISTURE AXIS
WHICH IS ALSO WHERE THE 250 JET EXISTS. LATEST 06Z ETA AND RUC PAINT
SOME PRECIP IN THIS AREA THEN KINDA SPREAD IT OUT FOR THE REST OF
THE DAY SO INSTEAD OF TRYING TO GET TECHNICAL I PUT A 20 POP
EVERYWHERE. CLOUDINESS MAY LINGER LONGER THEN PREVIOUSLY EXPECTED
AND ETA HANDLING CLOUDS WELL IN THE GRIDS SO I POPULATED THE TODAY
PERIOD WITH THE 06Z ETA. STILL APPEARS THAT SMALL POPS WILL BE
WARRANTED FOR THE EXTREME SOUTHWESTERN FORECAST AREA WHERE MINIMAL
INSTABILITY IS FORECAST AND MID LEVEL LAPSE RATES REMAIN ABOVE 6.5
G/KM. NEARLY ALL THE MODELS...INCLUDING THE MM5 PAINT SOME LIGHT
PRECIP ACROSS THIS AREA. THESE POPS WILL LAST THROUGH MIDNIGHT AS
LOW LEVEL JET MAY HELP KEEP THEM GOING.

THURSDAY/THURSDAY NIGHT...WEAK UPPER LEVEL RIDGING DEVELOPS
SUGGESTING A SMALL WARMING TREND. 850 TEMPERATURES FROM ALL BUT THE
ETA SUPPORT HIGHS IN THE LOWER 80S WEST TO MID/UPPER 80S EAST WHILE
THE ETA IS SOME 7F WARMER. THE VARIOUS MOS AND 2M GUIDANCE NUMBERS
ARE MORE REFLECTIVE OF THE NGM/GFS 850 TEMPERATURES. GIVEN SURFACE
WINDS (WINDY FROM THE SOUTH) ARENT FROM A MORE FAVORABLE
SOUTHWESTERLY DIRECTION WILL GO FOR THE COOLER 850 NUMBERS OF THE
NGM/GFS WITH READINGS IN THE LOWER TO MID 80S. MINS THURSDAY NIGHT ON
THE MILD SIDE WITH UPPER 50S WEST TO MID 60S EAST. THE MOISTURE AXIS
THAT DEVELOPS ACROSS THE AREA HAS SHIFTED A BIT MORE TO THE EAST WHEN
COMPARED TO YESTERDAYS ETA 00Z RUN. NONETHELESS...STILL LOOKS LIKE
SEVERE THUNDERSTORMS ARE POSSIBLE LATE IN THE DAY ANYWHERE IN THE
FORECAST AREA. EXPECT THESE STORMS TO CONTINUE INTO THE NIGHT AS THE
LOW LEVEL JET REDEVELOPS.

FRIDAY/FRIDAY NIGHT...SOME DISPARITY SHOWING UP WITH THE ETA AGAIN
AT 850 MB. ITS ABOUT 5C WARMER THAN THE GFS AND ECMWF AT THIS LEVEL.
FORECAST AREA UNDER NORTHWEST FLOW ALOFT REGIME WITH NO LARGE UPPER
RIDGING TO BE SEEN. SPLITTING THE ETA/GFS 850 TEMPERATURES YIELDS
HIGHS NEAR 90 WEST TO MID 90S EAST WHICH IS VERY SIMILAR TO THE ETA
AND MAV MOS GUIDANCE NUMBERS. CURRENT FORECAST HAS THIS TREND IN
GOOD HANDS SO ONLY A SLIGHT ADJUSTMENT IS NEEDED. FRIDAY NIGHT LOOKS
TO REMAIN MILD WITH LOWS IN THE 60S. DRIER AIR ATTEMPTS TO MOVE IN
FROM THE WEST BUT CONVECTIVE PARAMETERS STILL FAVOR MUCH OF THE AREA
FOR THUNDERSTORM POTENTIAL.

SATURDAY-TUESDAY...NO CHANGES MADE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

DDT
Hazardous weather outlook, Jun 2, 5:30 AM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
430 AM MDT WED JUN 2 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY AFTERNOON AS AN
UPPER LEVEL WIND MAXIMA EXITS THE AREA. BY LATE AFTERNOON SOUTHEAST
WINDS WILL TRANSPORT LOW LEVEL MOISTURE UP AGAINST THE FRONT RANGE. A
FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE PALMER DIVIDE AND
MOVE SOUTHEAST AT 15 TO 20 MPH TOWARD KIT CARSON AND CHEYENNE
COUNTIES OF COLORADO AS WELL AS GREELEY AND WICHITA COUNTIES OF
KANSAS THROUGH MIDNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS A LARGE PART
OF THE TRI-STATE AREA THURSDAY AND FRIDAY WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREAT. LOW LEVEL SOUTHERLY WINDS WILL
TRANSPORT LOW LEVEL MOISTURE INTO THE AREA. INSTABILITY WILL BE
MODERATE AS AFTERNOON TEMPERATURES WARM WELL INTO THE 80S. WEAK TO
MODERATE UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE AREA FROM THE
WEST AND NORTHWEST CREATING A FAVORABLE ENVIRONMENT FOR THUNDERSTORM
GENERATION. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS MONDAY
NIGHT AS A FRONTAL BOUNDARY MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DDT

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.